by Warren Whyte
By now readers may recognize this figure as the number of drug overdose deaths reported in B.C. in 2016, up from 510 in 2015 and 211 in 2010 (B.C. Coroner’s Report). The increase in deaths can largely be attributed to the recent influx of the synthetic opioid drug fentanyl; however, this epidemic is not limited merely to the Greater Vancouver area.
Temporarily serving as the Medical Health Officer for Central Vancouver Island, Dr. Charmaine Enns said, “We know that the drug impact is real and alive on Vancouver Island, and it would be naive for us to think it’s not affecting our smaller communities.” In fact, the same Coroner’s Report cited the amount of overdose deaths in Central Vancouver Island in 2016 as 57, up from 30 in 2015 and six in 2010.
Lifetime Ladysmith resident and recovering addict Katrina Brown said, “Ladysmith has been struggling with the fentanyl crisis. We have seen three overdose deaths affect this community within the past six months, two of which happened on the same weekend.” She continued, “It isn’t just happening to long-time users, but also casual and sometimes first time users, including the ones who are struggling to put an end to their addiction.”
The crisis also hit home locally with Nanaimo comedian and Chaplain Seth Perry, who described how he helped revive an overdosed man on the seawall recently. “It broke my heart that people were walking by not knowing what was going on. My fiancée has seen two overdoses in 30 days, and she does not occupy high risk areas. This is happening so frequently that I wanted to do an event to raise money and raise awareness,” he said.
Perry teamed up with AIDS Vancouver Island Health Centre (AVI) to host a comedy event on February 9, which did manage to raise $450 through ticket sales and donations as well as raise awareness through the distribution of “Overdose Survival Guide” pamphlets.
The pamphlets inform users how to reduce the likelihood of dying, describe what an overdosed person looks like, and provide tips on what to do in an emergency situation. They are available in Ladysmith at the Resource Centre and Health Centre and at the AVI Health Centre in Nanaimo.
AVI Health Centre manager Dana Becker said, “We have lost a staggering number of clients and members of our community to fentanyl overdose deaths, and thankfully and hopefully, we have helped to prevent many more deaths than we have lost. It is a frightening situation.”
Becker explained how the staff at AVI Health Centre has provided “hundreds” of naloxone trainings to service providers and “many hundreds” of trainings and kits to opioid users, their friends, family and roommates. Naloxone is an opioid antagonist that blocks the opiate receptors in the brain, and when injected into an overdosed person, will bring that person back to consciousness almost immediately. Becker said about the kits, “They are being used regularly and often.”
In addition to the distribution of naloxone kits in the area, other prevention efforts include the Vancouver Island Health Authority (VIHA) opening an Overdose Prevention Site at 437 Wesley Street in Nanaimo, where people can be supervised as they use drugs in order to avoid dying while using alone.
It appears that it is not only addicted intravenous users that are affected by the risk of death from overdose due to the unexpected appearance of fentanyl, as on a recent CBC radio forum Dr. Susan Burgess said about the drug, “It’s in pot and cocaine now.”
And on February 8, 2017, police reported that the highly toxic drug carfentanil was found for the first time in the Nanaimo area. Carfentanil is commonly used as an elephant tranquilizer and is 100 times stronger than the already deadly fentanyl. Perry said, “It’s the new norm that people are doing lethal drugs. It’s not just risky anymore. It’s straight up lethal.”
For those who would like to learn more about how this crisis is affecting their local community, they are encouraged to contact the Ladysmith Resource Centre or the AVI Health Centre in Nanaimo. Those with addiction problems may receive free help in Nanaimo, Ladysmith or Chemainus from either Narcotics Anonymous (NA) or Alcoholics Anonymous (AA) by contacting www.na.org (1-800-494-2404) or www.aa.org (250-753-7513), respectively.
For those with family members or friends in addiction or at risk of suffering from an overdose, help can be found by contacting local Nar-anon or Al-anon chapters in the area at www.nar-anon.org (604-878-8844) or www.al-anon.org (250-758-8767).
As Katrina Brown pointed out, “It is tragic and sad for the family and friends left behind. We need to show people that we care whether they live or die.”
Warren Whyte has undergone his own process of change and now works as an addiction counsellor. He can be contacted at nanaimonarrativetherapy [at] gmail [dot] com.